Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, July 11, 2020

July 11, 2020 · NWS AMA · 8 events in 2 counties and zones

Surface temperatures rising well above 100 degrees Fahrenheit led strong instability. Scattered thunderstorms producing large hail developed in the eastern Oklahoma Panhandle during the early evening along a stationary front within a corridor of highly unstable air in a strongly sheared atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Surface temperatures rising well above 100 degrees Fahrenheit led strong instability. Scattered thunderstorms producing large hail developed in the eastern Oklahoma Panhandle during the early evening along a stationary front within a corridor of highly unstable air in a strongly sheared atmosphere. During the late evening, the northernmost storm within a short line of thunderstorms became severe as it moved into the south-central Okahoma Panhandle, producing hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 11, 6:03 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 11, 6:03 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
703 PM CDT Sat Jul 11 2020

.AVIATION...
For the 00Z TAFs, some potential exists for showers and tstms
to affect KDHT and KAMA early this evening before storms dissipate
with loss of daytime heating. Amendments possible at those two TAF
sites. Another round of showers and tstms is expected to develop
later Sunday afternoon over eastern NM and sern CO, then begin
heading east and southeast towards the OK and TX Panhandles late
Sunday afternoon, with the greater threat for showers and storms
expected to be just after this fcst cycle.

02

&&

.PREV DISCUSSION... /Issued 432 PM CDT Sat Jul 11 2020/

DISCUSSION...
For the immediate short term, will continue earlier issued Heat
Advisories and Excessive Heat Warning until expiration at 02Z this
evening based on current observations. Latest surface map shows a
weak cold front draped across the northwest and far northern Texas
Panhandle with a surface trof of low pressure extending from the
southwest Texas Panhandle northeast to near KPYX. A decent cumulus
field has developed along this sfc trof axis and is clearly seen
on vsbl imagery. Convective temperatures have been reached with
a little bit of CIN remaining. Have maintained the theme of
previous fcst pckg with slgt chc pops across the eastern OK
Panhandle and much of the TX Panhandle through this evening, with
non-mentionable values after 1 AM tonight. Storms that break
through the mid level warm layer will have the potential to become
strong to severe, with damaging winds the primary hazard, followed
by some hail.

For Sunday and Sunday night, a fairly well defined upper level
shortwave trof is progged by short range models to rotate
southeastward across the southern high plains around the northeast
periphery of the upper level ridge of high pressure centered
across southern AZ and southern NM. Expect showers and tstms to
initially develop over the higher terrain of northeast NM and
southeast CO, then track southeast across the fcst area beginning
late Sunday afternoon and continuing into Sunday night. Some storms
will have the potential to become severe late Sunday afternoon and
Sunday evening, with large hail and damaging winds the primary
hazards. The greatest threat for severe storms is expected to be
across the northwest zones up against the higher terrain in sern
CO and northeast NM. Slgt chc to chc pops offered by the NBM were
incorporated into the grids.

The upper level ridge of high pressure is progged to meander
around the area through most of next week. The steering flow
supports showers and storms that initially form over sern CO and
ern NM to move east or east southeast across at least parts of the
area mainly during the evening hours from next Monday through
next Saturday. NBM pops through Wednesday night appear to have
caught on to this upper level flow pattern and were utilized, with
slight chc values on NBM edged a bit further east into central
zones from Thursday through Saturday given the medium range model
progs. Above normal temperatures will continue through next Saturday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hutchinson...Oldham...Potter...Randall...
     Roberts...Wheeler.

     Excessive Heat Warning until 9 PM CDT this evening for the
     following zones: Palo Duro Canyon.

OK...None.

&&
Hazardous weather outlook, Jul 11, 2:57 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Sat Jul 11 2020

OKZ001>003-TXZ001>020-317-121100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Dangerous heat is expected across the southern half of the Texas
Panhandle with high temperatures of 105 to 109 degrees expected.
A Heat Advisory remains in effect through 9 PM CDT for this area.
In addition, high temperatures above 110 degrees are expected at
the Palo Duro Canyon State Park, where an Excessive Heat Warning
remains in effect through 9 PM CDT.

Isolated thunderstorms are possible late this afternoon and evening
across the eastern Oklahoma Panhandle as well as parts of the Texas
Panhandle. If storms develop, they will have the potential to
become strong to severe, with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday night through Friday night
across much of the Oklahoma and Texas Panhandles. Some thunderstorms
late Sunday afternoon and evening may become strong to severe, with
large hail and damaging winds the primary hazards. Storms that develop
Monday through Friday are expected to remain below severe levels at
this time.

High temperatures of 105 to 109 degrees are forecast on Monday and
Tuesday across mainly the southern Texas Panhandle, with Heat
Advisories likely during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Jul 11, 3:38 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT Sat Jul 11 2020

TXZ009-010-112230-
Hemphill TX-Roberts TX-
438 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS AND
NORTHWESTERN HEMPHILL COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Lora, or 18 miles north of Miami, moving east at
20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Roberts and northwestern Hemphill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3575 10043 3589 10083 3605 10083 3606 10052
      3606 10044
TIME...MOT...LOC 2137Z 265DEG 17KT 3595 10071

Guerrero
Special weather statement, Jul 11, 4:06 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
506 PM CDT Sat Jul 11 2020

TXZ013-112245-
Carson TX-
506 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON COUNTY UNTIL
545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Skellytown, or 8 miles southeast of Borger, moving east
at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3550 10139 3562 10139 3562 10109 3543 10109
TIME...MOT...LOC 2205Z 271DEG 13KT 3557 10131

Guerrero
Special weather statement, Jul 11, 5:10 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
610 PM CDT Sat Jul 11 2020

TXZ009-120015-
Roberts TX-
610 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTS COUNTY UNTIL 715
PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Codman, or 9 miles north of Pampa, moving east at 15
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Miami and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3562 10100 3575 10100 3584 10065 3562 10059
TIME...MOT...LOC 2310Z 259DEG 13KT 3567 10090

Guerrero
Special weather statement, Jul 11, 6:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
718 PM CDT Sat Jul 11 2020

TXZ013-120045-
Carson TX-
718 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARSON COUNTY UNTIL 745
PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of White Deer, or 8 miles northeast of Panhandle, moving
east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, White Deer, Skellytown and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3528 10161 3549 10162 3562 10109 3533 10109
TIME...MOT...LOC 0018Z 258DEG 24KT 3545 10130

Guerrero
Special weather statement, Jul 11, 6:24 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
724 PM CDT Sat Jul 11 2020

TXZ012-013-017-018-317-120130-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
724 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES UNTIL 830 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Washburn, or 9 miles east of Amarillo, moving east
at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Lake Tanglewood, Washburn, Mescalero Park, Timbercreek
Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3506 10198 3525 10204 3536 10147 3505 10140
      3501 10179
TIME...MOT...LOC 0024Z 266DEG 15KT 3522 10165

Guerrero

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
July 11, 6:50 PM CST
Where
Beaver County, 2.77 mi W of Slapout
Measured
1.5 in hail
Reported by
Public
Coordinates
36.620, -100.170

Ping pong ball size hail fell 3 miles west of Slapout.

Hail, Beaver

When
July 11, 6:51 PM CST
Where
Beaver County, Elmwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.520

Dime to nickel size hail fell in Elmwood.

Hail, Beaver

When
July 11, 6:58 PM CST
Where
Beaver County, 0.69 mi N of Slapout
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.630, -100.120

Quarter size hail fell 1 mile north of Slapout.

Hail, Beaver

When
July 11, 7:05 PM CST
Where
Beaver County, 1.77 mi NW of Slapout
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.640, -100.140

Quarter size hail fell 2 miles northwest of Slapout.

Hail, Texas

When
July 11, 10:09 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.590, -101.630

Nickel size hail fell in Goodwell.

Hail, Texas

When
July 11, 10:11 PM CST
Where
Texas County, 0.89 mi SE of Goodwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.590, -101.620

Golf ball size hail fell 1 mile east-southeast of Goodwell.

Thunderstorm Wind, Texas

When
July 11, 10:25 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

A 61 mph gust was measured at the Oklahoma Mesonet station 2 miles east of Goodwell. No damage was reported.

Thunderstorm Wind, Texas

When
July 11, 10:31 PM CST to 10:32 PM CST
Where
Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.510

Gust to 60 MPH were measured at Guymon Municipal Airport, located 2 miles west of Guymon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893676, 893678, 893679, 893682, 893683, 894882, 894884, 894885.